Arizona, 2012

Heavy Snow in Arizona, December 14 to 15, 2012

December 14 to 15, 2012 · NWS FGZ · 1 event in 1 county or zone

A second storm in two days crossed Arizona with heavy snow in the high country. The storms moved across the area at night and over the weekend which make measuring the snowfall from each storm difficult.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A second storm in two days crossed Arizona with heavy snow in the high country. The storms moved across the area at night and over the weekend which make measuring the snowfall from each storm difficult. The following are two day totals in inches: Bellemont 20.5, Flagstaff Airport 20.3, Forest Lakes and 2 miles north of Parks 20, Munds Park 19, Kachina Village/Mountainaire 13-18, North Rim of the Grand Canyon 18, Clints Well 15, 12 miles north of Parks 13, Williams 8.2, Strawberry 12, Grand Canyon Village 7, 22 miles east of Payson 18, Tonto Village 11.5, 12 miles NNE of Payson 10, Star Valley 5, Payson 4 inches, mountains west and north of Prescott 6, 25 miles west of Seligman and Seligman 5 inches. A small ski hill sout-southwest of Williams reported 36 inches of new snow out of these two storms. Jacob Lake reprted 6 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Dec 14, 8:25 PM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Dec 14, 8:25 PM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
825 PM MST FRI DEC 14 2012

.SYNOPSIS...SCATTERED SNOW FLURRIES AND DRIZZLE THIS EVENING WILL
TRANSITION TO HEAVIER AND MORE NUMEROUS RAIN AND SNOW SHOWERS
OVERNIGHT AND SATURDAY AS ANOTHER STORM SYSTEM MOVES ACROSS THE
STATE. THIS STORM WILL BRING SIGNIFICANT SNOWFALL TO THE HIGH
COUNTRY. DRY WEATHER IS EXPECTED TO RETURN FOR LATE SUNDAY THROUGH
TUESDAY.

&&

.DISCUSSION...CURRENTLY A BREAK BETWEEN STORM SYSTEMS IS TAKING
PLACE ACROSS NORTHERN AZ AS A SHORTWAVE HIGH PRESSURE RIDGE MOVES
ACROSS THE REGION. NEVERTHELESS...SCATTERED SNOW FLURRIES AND
DRIZZLE  ARE AFFECTING THE AREA AS THE MOIST AIR OVER THE STATE
INTERACTS WITH A REGION OF ISENTROPIC UPLIFT OVER NORTHERN AZ.
STRONGER DYNAMIC LIFT WILL MOVE IN OVERNIGHT AND SATURDAY AS A
SERIES OF SHORTWAVE FEATURES EMBEDDED IN THE MAIN TROUGH MOVE ACROSS
THE STATE. MODELS CONTINUE TO ADVERTISE MODERATE TO LOCALLY HEAVY
PRECIPITATION ESTIMATES...ESPECIALLY TARGETING AREAS ALONG AND SOUTH
OF THE MOGOLLON RIM WHERE AMOUNTS UP TO AN INCH OF WATER ARE
INDICATED. WITH SNOW LEVELS AROUND 4500 TO 5000 FEET...ANOTHER ROUND
OF MODERATE TO HEAVY SNOWFALL TOTALS ARE LIKELY IN THE HIGH COUNTRY.
A WINTER WEATHER ADVISORY IS IN EFFECT FOR THIS STORM FOR MOST OF
NORTHERN AZ ABOVE 5000 FEET. THE CURRENT FORECAST IS IN GOOD SHAPE
AN NO UPDATES ARE PLANNED THIS EVENING.

&&

.PREV DISCUSSION /348 PM MST/...THE SECOND WEATHER DISTURBANCE STILL
LOOKS TO BRING ADDITIONAL RAIN AND SNOW TONIGHT AND SATURDAY...IN
ADDITION TO THE ALREADY SIGNIFICANT PRECIPITATION RECORDED ACROSS
THE NORTHLAND OVER THE LAST 24 HRS. A WINTER WEATHER ADVISORY HAS
BEEN ISSUED TO ACCOUNT FOR THE ADDITIONAL SNOWFALL EXPECTED. MOST
SNOWFALL WILL BE CONFINED TO ELEVATIONS ABOVE 5000 FEET...THOUGH
BRIEFLY ACCUMULATING SNOW WILL BE POSSIBLE DOWN TO 4000 TO 4500 FEET.
PLEASE CONSULT THIS ADVISORY AND/OR THE CLICKABLE WEB FORECAST FOR
CONDITIONS EXPECTED AT YOUR SPECIFIC AREA.

DRY CONDITIONS UNDER WESTERLY FLOW ALOFT WILL DEVELOP FROM LATE
SUNDAY THROUGH TUESDAY...WITH DAYTIME TEMPS WARMING A BIT AS WELL.
EXTENDED RANGE MODELS INDICATE A QUICK-MOVING STORM FOR AROUND A
WEDNESDAY TIME FRAME. WE WILL CONTINUE TO MONITOR AS WE GET
CLOSER TO THIS POTENTIAL EVENT.

&&

.AVIATION...FOR THE 06Z PACKAGE...ANOTHER STORM SYSTEM WILL MOVE
WEST TO EAST ACROSS NORTHERN AZ TONIGHT THROUGH SAT BRINGING ANOTHER
ROUND OF LOW CIGS AND RAIN/SNOW. CONDITIONS WILL DETERIORATE FROM
WEST TO EAST THROUGH EARLY SAT MORNING AND LIKELY WILL NOT IMPROVE
UNTIL SAT EVENING. WIDESPREAD MVFR CONDITIONS EXPECTED WITH AREAS
ABOVE 5000 FT MSL EXPERIENCING PERIODS OF IFR/LIFR IN MOD/HEAVY
SNOW. SNOW LEVELS WILL REMAIN IN THE 4500-5000 FT RANGE...POSSIBLY
DROPPING BRIEFLY BELOW 4500 FT EARLY SAT. TAF SITES MOST LIKELY TO
REMAIN IN A PROLONGED PERIOD OF IFR/LIFR CONDITIONS ARE
KFLG...KGCN...AND KPRC. PRECIPITATION COVERAGE WILL BEGIN TO
DECREASE AFT 21Z SAT THOUGH SHOWERS WILL PERSIST THROUGH EARLY
EVENING. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MST SATURDAY
FOR AZZ004-006>008-015-016-018 ABOVE 5000 FEET.

WINTER WEATHER ADVISORY FROM 6 AM SATURDAY TO MIDNIGHT MST SATURDAY
NIGHT FOR AZZ011-017-039-040 ABOVE 5000 FEET.

&&

PUBLIC.........DJO/KD
AVIATION.......MCS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Dec 14, 3:19 PM MST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
319 PM MST FRI DEC 14 2012

AZZ004>018-037>040-151400-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
319 PM MST FRI DEC 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WHILE PERIODIC SHOWERS WILL CONTINUE THROUGH THIS
EVENING...HEAVIER AND MORE CONSISTENT RAIN AND SNOW IS EXPECTED TO
DEVELOP LATE TONIGHT AND INTO SATURDAY. SIGNIFICANT ADDITIONAL
ACCUMULATING SNOWFALL WILL MAKE TRAVELING HAZARDOUS ACROSS THE
HIGHER ELEVATIONS. A WINTER WEATHER ADVISORY IS IN EFFECT FOR MANY
LOCATIONS ABOVE 5000 FEET. SEE TEXT PRODUCT PHXWSWFGZ FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RAIN AND SNOW WILL CONTINUE THROUGH MUCH OF SATURDAY...BEFORE
DIMINISHING SATURDAY NIGHT. ANOTHER STORM SYSTEM MAY MOVE
QUICKLY THROUGH THE NORTHLAND AROUND WEDNESDAY. WE WILL PROVIDE
MORE INFORMATION ON THIS SYSTEM AS WE GET CLOSER TO THE POTENTIAL
EVENT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Western Mogollon Rim

When
December 14, 10:30 PM MST to December 15, 4:20 PM MST
Where
Western Mogollon Rim forecast zone
Reported by
Official NWS Observations
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

The Flagstaff Airport received 11.7 inches of new snow. Munds Park received 7.3 inches, Bellemont 10.8 inches, and Mountainaire 12.5 inches. Interstate 40 was closed in both directions between Ash Fork and Williams because there were so many drivers having problems driving and staying on the road. The largest collision involved three semi trucks and two passenger vehicles. Interstate 17 south of Flagstaff remained open even though there were numerous slide offs, spin outs, and collisions. Law enforcement officials received hundreds of calls for assistance.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419489.